Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 114, NWS Jackson, KY

September 2, 2003McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 2, 2003, 4:01 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 4:01 PM EDT (20:01 UTC)
Expired
Sep 2, 2003, 7:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties McCreary County, KY, Whitley County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 022007
FFWJKL
KYC147-235-022300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
401 PM EDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITLEY COUNTY
  MCCREARY COUNTY

* UNTIL 700 PM EDT

* AT 357 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR CUMBERLAND FALLS STATE RESORT PARK...OR ABOUT 11 MILES
  NORTHWEST OF WILLIAMSBURG.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* THE EXCESSIVE RAINFALL WILL BE...
  4 MILES WEST OF YOUNGS CREEK...5 MILES SOUTHWEST OF BARK 
  CAMP...6   MILES WEST OF DEERING...7 MILES SOUTHWEST OF GROVE 
  THROUGH 700 PM EDT.

PEOPLE NEAR BEULAH HEIGHTS...CUMBERLAND FALLS STATE RESORT 
PARK...YOUNGS CREEK...AND DEERING SHOULD BE ESPECIALLY ON GUARD.  
ALSO...PEOPLE NEAR INDIAN CREEK...COGUR FORK...AND MARTINS FORK 
SHOULD BE AWARE OF THIS DANGEROUS SITUATION.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3661 8456 3684 8406 3696 8410 3694 8429
          3680 8471

$$
HEINLEIN
1 follow-up statement
000 
WGUS73 KJKL 022201
FFSJKL
KYC147-235-022300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
600 PM EDT TUE SEP 2 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  WHITLEY COUNTY
  MCCREARY COUNTY

* UNTIL 700 PM EDT

* AT 558 PM EDT...RADAR INDICATED THAT AREAS OF HEAVY RAINFALL WITH 
EMBEDDED THUNDERSTORMS CONTINUE TO MOVE INTO AND THROUGH WHITLEY AND 
MCCREARY COUNTIES.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3660 8478 3681 8464 3694 8439 3695 8424
          3690 8409 3670 8391 3659 8394

$$

COREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 5:10 AM EDT, 10 hours 51 minutes earlier.

Area forecast discussion, Sep 2, 5:10 AM EDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EDT TUE SEP 2 2003

07Z SFC ANALYSIS SHOWS THE STATIONARY FRONT NORTH OF THE OHIO RIVER
FUNNELING MOISTURE INTO THE AREA FROM THE TROPICS. THE REFLECTION
OF GRACE IS NOW OVER WESTERN ARKANSAS RIDING UP ALONG THE FRONT. THE
SAME SOUPY AIR MASS IS IN PLACE TONIGHT AHEAD OF THE FRONT WITH NEAR
100% RH AND DEWPOINTS NEAR 70 DEGREES. JUST SOME LIGHT FOG AROUND AT
4 AM. THE CLOUDS ARE SIMILAR TO LAST NIGHT WITH THE BEST
CONCENTRATION ALONG THE FRONT AND RUNNING SOUTHWEST TO THE GULF
COAST. RADAR SHOWS JUST A COUPLE OF STRAY SHOWERS OVER EAST KENTUCKY
WHILE THE BULK OF THE RAINS ARE FALLING ALONG THE OHIO RIVER CLOSER
TO THE FRONT.

THE MODELS ARE IN GOOD AGREEMENT WITH THE LONGWAVE PATTERN AS THE
SUBTROPICAL RIDGE RETREATS AND NORTHWEST FLOW OVER THE OHIO VALLEY
BECOMES A DEEP TROUGH. THE MAIN CULPRIT IN THIS TRANSITION WILL BE
THE STRONG SHORTWAVE DROPPING OUT OF SOUTH CENTRAL CANADA AND INTO
THE GREAT LAKES BY THURSDAY MORNING. THE ETA IS QUICKER WITH THIS
FEATURE THAN THE GFS BUT IS DISCOUNTED IN FAVOR OF THE GFS/S
CONSISTENCY. AHEAD OF THE TROUGH...THE MODELS ARE IN AGREEMENT THAT
A COUPLE OF ELONGATED SHORTWAVES WILL RIPPLE NORTHEAST ALONG THE
OHIO RIVER. THE FIRST WILL PASS TO THE NORTH EARLY THIS MORNING WITH
ITS SIBLING PULSING ACROSS NORTHERN KENTUCKY TODAY. THE GFS FAVORS
THE HEAD PORTION OF THIS MINOR WAVE AND LEAVES LITTLE BEHIND FOR
TONIGHT...WHILE THE ETA HAS A MORE COMPLICATED SCENARIO OF A
STRONGER TAIL TO PASS THROUGH LATE WEDNESDAY. WILL LEAN TOWARD THE
SOLUTION OF THE HIGHER RESOLUTION ETA...FOR SPECIFICS.

SENSIBLE WEATHER WILL FEATURE TROPICAL MOISTURE FLOWING TO THE FRONT
WHILE EAST KENTUCKY WAITS FOR ITS PUSH SOUTH. THE ETA SWINGS IT DOWN
QUICKER THE GFS...AND ALTHOUGH THIS SEEMS OUT OF CHARACTER...AM
LEARY TO DISCOUNT IT TOO MUCH AS ITS BETTER RESOLUTION MAY BE ONTO
SOMETHING. NEVERTHELESS...EVEN IF THE FRONT STAYS WELL TO THE NORTH
THERE WILL BE PLENTY OF SHOWER AND THUNDERSTORM ACTIVITY AROUND IN
THE WARM SECTOR OF THE FRONT AIDED BY UPPER LEVEL DIVERGENCE ON THE
RIGHT ENTRANCE REGION OF A 300 MB JET TO THE NORTH. DESPITE THE
EXPECTED CONVECTION AND CLOUDS...TEMPS SHOULD STILL REACH NEAR 80
WITH ENOUGH DRY PERIODS AND MINIMAL BREAKS IN THE CLOUDS. EXPECT
ADDITIONAL SHOWERS AND THUNDERSTORMS TONIGHT AS THE FRONT WANDERS
SOUTH WITH THE APPROACH OF THE SFC WAVE. THESE SHOWERS AND
THUNDERSTORMS WILL BE TAPPING INTO PWS NEAR TWO INCHES AND WILL LAY
DOWN A LOT OF RAIN QUICKLY...COMBINED WITH THE POTENTIAL FOR
TRAINING CELLS AND LOW FFG NORTH AND SOUTHWEST HAVE ISSUED A FFA FOR
THE ENTIRE CWA THROUGH WEDNESDAY AFTERNOON. BY WEDNESDAY THE FRONT
SHOULD BE MAKING ITS PUSH SOUTH AS THE GRACE WAVE CUTS THROUGH
EAST KENTUCKY CONTINUING THE FLASH FLOOD POTENTIAL. DRIER AND COOLER
AIR WILL FOLLOW WEDNESDAY NIGHT AS THE FRONT AND LOW PASS...THOUGH
IT WILL SLOW AS IT EXITS AWAITING THE PUSH OF THE STRONG UPPER LEVEL
TROUGH. WILL NOT RULE OUT A SHOWER OUR THUNDERSTORM THURSDAY AS LOW
LEVEL MOISTURE WILL NOT HAVE HAD TIME TO SCOUR OUT AND SOME SUNSHINE
IS EXPECTED TO RETURN ALONG WITH ARRIVING COOL MID LEVEL TEMPS.
FRIDAY THROUGH THE WEEKEND WILL BE NICE THOUGH AS THE DEEPER
MOISTURE IS SHUNTED EAST AND COOL HIGH PRESSURE SETTLES INTO THE
MIDWEST AND OHIO VALLEY.

MOS TEMPS ARE IN DECENT AGREEMENT THROUGH THE PERIOD...DESPITE THE
DIFFERENCES OF THEIR PARENT MODELS. GENERALLY WENT WITH WARMER
VALUES DAYS AND NIGHTS. REGARDING POPS...WENT WITH THE LOWER NUMBERS
FROM THE MAV TODAY IN THE SOUTH BUT KEPT POPS FAIRLY HIGH NORTH AND
HIGH EVERYWHERE TONIGHT AND WEDNESDAY.

AS FOR GFE GRIDS...PERFORMED MY USUAL POPULATION OF TEMP/DEWPOINT
AND WIND GRIDS FROM THE MESOETA. HAD TO ADJUST THESE FOR TIMING
DIFFERENCES WITH THE FRONT...MAINLY TAKING UP TEMPS IN THE MODEL/S
RAIN COOLED AREAS. REDID SKY AND POPS FOR CURRENT THOUGHTS ON THE
FRONT...MAINLY BEEFING THEM UP TODAY THROUGH THURSDAY AM. ALSO
ADJUSTED THE EXTENDED TEMPS AND SKY GRIDS TO BETTER MATCH OUR
SURROUNDINGS SITES.

PRELIMINARY CCF NUMBERS:
LOZ 084/069 081/065 079 567
JKL 083/068 080/064 081 667

.JKL...FLOOD WATCH TODAY THROUGH 4 PM WEDNESDAY AFTERNOON.

GREIF

----------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------
1022 PM EDT MON SEP 1 2003

UPDATE TONIGHT TO FRESHEN UP WORDING.  ONLY DID MINOR TWEAKING TO
GRIDS.  FOR POPS UP NORTH...MADE THEM MAINLY STEADY OVERNIGHT AND
LEFT THE REST AS IS...30/20 POPS.  ALSO ADJUSTED HOURLY TEMPS BASED
ON OBS.

UPDATE OUT SHORTLY.

OUDEMAN

---------------------------------------------------
442 PM EDT MON SEP 1 2003

PRIMARY CHALLENGE WILL BE POPS OVER THE THE NEXT COUPLE OF DAYS.

TROPICAL MOISTURE CONTINUES TO STREAM IN FROM THE SOUTH AND
SOUTHWEST...WITH A NEARLY STATIONARY BOUNDARY NORTH OF THE OHIO
RIVER. ATMOSPHERE IS VIRTUALLY UNCAPPED AND CONVECTION IS BUBBLING
UP WITH DAYTIME HEATING. WITHOUT A GOOD MECHANISM TO FOCUS IT...IT
HAS BEEN RATHER SCATTERED.

THINK THAT THIS CONVECTION WILL DIE DOWN FOR THE MOST PART AFTER THE
LOSS OF HEATING. THERE IS A BETTER CHANCE FOR SUSTAINED CONVECTION
TO OUR NORTH TONIGHT...CLOSER TO THE FRONT. WILL FOLLOW THE MOS
PATTERN OF HIGHER POPS IN OUR NORTHERN COUNTIES. HOWEVER...THINK
THAT MOS POPS ARE A LITTLE TOO HIGH IN THE NORTH CONSIDERING LITTLE
SUPPORT TONIGHT OTHER THAN THE FRONT TO OUR NORTH.

THE HANDLING OF THE FRONTAL BOUNDARY IS A LITTLE PROBLEMATIC ON
TUESDAY. THE GFS BRINGS IT TO THE OHIO RIVER...WHILE THE ETA SHOWS
SOMEWHAT OF A DOUBLE BOUNDARY (ONE SOUTH AND ONE NORTH) AND IT IS
HARDER TO RESOLVE THE POSITIONS. THE BETTER RESOLUTION OF THE ETA
ALLOWS IT TO PICK UP ON THIS SCENARIO MORE SO THAN THE AVN...SO
THERE MAY BE SOME TRUTH TO IT. THE ETA HAS A LOW LEVEL CONVERGENCE
ZONE OVER OUR AREA ON TUESDAY SUPPORTIVE OF CONVECTION. BOTH THE ETA
AND GFS HAVE SLIGHTLY COOLER MID LEVEL TEMPS. AS A RESULT...LIKE THE
GUIDANCE SUGGESTION OF LIKELY POPS NORTH CLOSER TO THE FRONT AND
CHANCE SOUTH.

THE ADVECTION OF WARM AND HUMID AIR FROM THE SOUTH INCREASES ON
TUESDAY NIGHT AHEAD OF THE REMAINS OF TROPICAL STORM GRACE.
HOWEVER...UPPER SUPPORT FOR PRECIP IS QUESTIONABLE...AND WILL USE
JUST CHANCE POPS.

WHAT IS LEFT OF GRACE PASSES ON WED/WED EVENING. SHOWERS AND
THUNDERSTORMS WILL BE LIKELY.

A COLD FRONT FOLLOWING THIS PASSES LATE WEDNESDAY NIGHT OR EARLY
THURSDAY. WILL HOLD ONTO 20 TO 40 PERCENT POPS ON THURSDAY...WITH
HIGHEST IN THE SOUTHEAST.

AFTER THIS...HIGH PRESSURE WITH A COOLER AND DRIER AIR MASS CONTROLS
THE REMAINDER OF THE FORECAST THROUGH MONDAY.

HAL

---------------------------------------------------------------------

1045 AM EDT MON SEP 1 2003

FRONTAL BOUNDARY CURRENTLY LYING ACROSS CENTRAL OH IN AND IL.
CURRENT RADAR PICS ONLY INDICATING SOME MINOR SH0WERS OUT THERE FOR
NOW. EXPECT TODAY TO BE QUIETER THAN YESTERDAY AS CONVECTION WITH
FRONTAL INFLUENCE NORTH OF THE AREA TODAY. SOME STRONGER STORMS
STILL A POSSIBILITY LATER IN THE AFTERNOON WITH STRONG WINDS BEING
THE MAIN THREAT. WILL ALSO HAVE TO A KEEP AN EYE ON ANY HEAVY
RAINERS...ESPECIALLY IN THE SOUTHWEST WHERE THEY HAVE BEEN HIT HARD
IN THE PAST FEW DAYS. DESPITE SUN POKING THROUGH...SAT PICS SHOWING
PLENTY OF HIGH LEVEL CLOUDINESS ROTATING AROUND RIDGE CENTER IN THE
SOUTHEAST US. WILL CONTINUE WITH MOSTLY CLOUDY WORDING AS MID LEVEL
CLOUDS STARTING TO FILTER IN FROM THE WEST AS WELL. WILL GO AHEAD
AND BUMP TEMPS UP A TAD IN SOUTHERN TWO ZONES AS CURRENT TRENDS
SHOWING VALUES TO SLIGHTLY EXCEED CURRENT FORECAST. OTHERWISE WILL
LET 50 POPS RIDE AND REMOVE MORNING FOG.

GEOGERIAN
Hazardous weather outlook, Sep 2, 5:18 AM EDT, 10 hours 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
518 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

...FLOOD WATCH THROUGH 4 PM EDT WEDNESDAY...

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY AND BECOME MORE
PREVALENT THROUGH THE LATE AFTERNOON AND OVERNIGHT HOURS. MOST OF
EASTERN KENTUCKY WILL SEE A SOAKING RAIN WITH RAINFALL AMOUNTS AROUND
AN INCH...HOWEVER SLOW MOVING STORMS MAY DROP AS MUCH AS 3 TO 5
INCHES OF RAIN ACROSS PARTS OF EASTERN KENTUCKY. FLASH FLOODING WILL
BE A POSSIBILITY IN AREAS THAT RECEIVE EXCESSIVE RAINFALLS AMOUNTS...
ESPECIALLY WEST OF INTERSTATE 75 AND NORTH OF THE MOUNTAIN PARKWAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH
WEDNESDAY NIGHT AS A SURFACE FRONT SAGS BACK THROUGH THE AREA. THIS
FRONT WILL BE ENHANCED BY PLENTY OF GULF MOISTURE FROM THE REMAINS OF
TROPICAL STORM GRACE. GIVEN THE WET TO SATURATED GROUND CONDITIONS
FLASH OR MORE GENERALIZED FLOODING WILL BE A CONCERN...ESPECIALLY ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO
THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL...FLOODING
...AND ANY WIND DAMAGE.

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.